Alert archive / Wisconsin / Gale Watches in 2011

Gale Watch 7, NWS Milwaukee, WI

September 28, 2011

NWS Milwaukee, WI issued this gale watch at Sep 28, 2011, 3:26 AM CDT. It took effect at Sep 29, 2011, 4:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 28, 2011, 3:26 AM CDT (08:26 UTC)
In effect from
Sep 29, 2011, 4:00 PM CDT
Expired
Sep 28, 2011, 3:56 PM CDT
In force
Issued by
NWS Milwaukee, WI

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WHUS73 KMKX 280826
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
326 AM CDT WED SEP 28 2011

...STRONG NORTHWEST WINDS EXPECTED BY THURSDAY AFTERNOON...

.A POTENT CANADIAN LOW PRESSURE SYSTEM WILL DIVE INTO THE GREAT
LAKES REGION ON THURSDAY...THEN RAPIDLY INTENSIFY THURSDAY NIGHT
BEFORE TRACKING OFF TO THE EAST BY FRIDAY EVENING. AN ASSOCIATED
COLD FRONT WILL SWEEP ACROSS THE NEARSHORE WATERS BY MID AFTERNOON
ON THURSDAY...MARKING THE BEGINNING OF RAPIDLY INCREASING
NORTHWEST WINDS. THOSE WINDS WILL REACH 30 KNOTS WITH GUSTS TO 40
KNOT GALES BY THURSDAY EVENING...PERSISTING THROUGH FRIDAY
AFTERNOON. WAVES WILL BUILD TO 4 TO 7 FEET...WITH THE HIGHEST
WAVES TOWARD OPEN WATER. ALTHOUGH THE WINDS WILL DIMINISH BY
FRIDAY EVENING...WAVES WILL REMAIN ELEVATED THROUGH SATURDAY. 

LMZ643>646-281630-
/O.NEW.KMKX.GL.A.0007.110929T2100Z-111001T0000Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
326 AM CDT WED SEP 28 2011

...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
GALE WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY EVENING. 

* WINDS: WEST WINDS INCREASE TO 35 KNOT GALES BY MID TO LATE
  THURSDAY AFTERNOON...THEN BACK TO NORTHWEST GALES OF 40 KNOTS
  THURSDAY NIGHT. WINDS WILL DIMINISH BELOW GALE FORECE LEVELS BY
  EARLY FRIDAY EVENING.

* WAVES: BUILD TO 3 TO 5 FEET THURSDAY AFTERNOON AND 4 TO 7 FEET
  THURSDAY NIGHT. WAVES WILL REMAIN ELEVATED INTO SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
DAVIS

WWW.WEATHER.GOV/MKX
2 follow-up statements
939 
WHUS73 KMKX 281433
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
933 AM CDT WED SEP 28 2011

...STRONG NORTHWEST WINDS EXPECTED BY THURSDAY AFTERNOON...

.A POTENT CANADIAN LOW PRESSURE SYSTEM WILL DIVE INTO THE GREAT
LAKES REGION ON THURSDAY...THEN RAPIDLY INTENSIFY THURSDAY NIGHT
BEFORE TRACKING OFF TO THE EAST BY FRIDAY EVENING. AN ASSOCIATED
COLD FRONT WILL SWEEP ACROSS THE NEARSHORE WATERS BY MID
AFTERNOON ON THURSDAY...MARKING THE BEGINNING OF RAPIDLY
INCREASING NORTHWEST WINDS. 

THOSE WINDS WILL REACH 30 KNOTS WITH GUSTS TO 40 KNOT GALES BY
THURSDAY EVENING...PERSISTING THROUGH FRIDAY AFTERNOON. WAVES WILL
BUILD TO 4 TO 7 FEET...WITH THE HIGHEST WAVES TOWARD OPEN WATER.
ALTHOUGH THE WINDS WILL DIMINISH BY FRIDAY EVENING...WAVES WILL
REMAIN ELEVATED THROUGH SATURDAY.

LMZ643>646-282245-
/O.CON.KMKX.GL.A.0007.110929T2100Z-111001T0000Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
933 AM CDT WED SEP 28 2011

...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY EVENING...

A GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY EVENING. 

* WINDS: WEST WINDS INCREASE TO 35 KNOT GALES BY MID TO LATE
  THURSDAY AFTERNOON...THEN BACK TO NORTHWEST GALES OF 40 KNOTS
  THURSDAY NIGHT. WINDS WILL DIMINISH BELOW GALE FORCE LEVELS BY
  EARLY FRIDAY EVENING.

* WAVES: BUILD TO 3 TO 5 FEET THURSDAY AFTERNOON...AND 4 TO 7
  FEET THURSDAY NIGHT. WAVES WILL REMAIN ELEVATED INTO SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
WOOD 
WWW.WEATHER.GOV/MKX
753 
WHUS73 KMKX 282056
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
356 PM CDT WED SEP 28 2011

...STRONG NORTHWEST WINDS EXPECTED BY THURSDAY AFTERNOON...

.A POTENT CANADIAN LOW PRESSURE SYSTEM WILL DIVE INTO THE GREAT
LAKES REGION ON THURSDAY...THEN RAPIDLY INTENSIFY THURSDAY NIGHT
BEFORE TRACKING OFF TO THE EAST BY FRIDAY EVENING. AN ASSOCIATED
COLD FRONT WILL SWEEP ACROSS THE NEARSHORE WATERS DURING THE
AFTERNOON ON THURSDAY...MARKING THE BEGINNING OF RAPIDLY
INCREASING NORTHWEST WINDS.

THOSE WINDS WILL REACH 30 KNOTS WITH GUSTS TO 40 KNOT GALES BY
THURSDAY EVENING...PERSISTING THROUGH FRIDAY AFTERNOON. WAVES
WILL BUILD TO 4 TO 7 FEET THURSDAY NIGHT...BUILDING TO 8 TO 12
FEET ON FRIDAY...WITH THE HIGHEST WAVES TOWARD OPEN WATER.
ALTHOUGH THE WINDS WILL DIMINISH BY FRIDAY EVENING...WAVES WILL
REMAIN ELEVATED THROUGH SATURDAY.

LMZ643>646-290500-
/O.UPG.KMKX.GL.A.0007.110929T2100Z-111001T0000Z/
/O.NEW.KMKX.GL.W.0015.110929T1800Z-111001T0000Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
356 PM CDT WED SEP 28 2011

...GALE WARNING IN EFFECT FROM 1 PM THURSDAY TO 7 PM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT FROM 1 PM THURSDAY TO 7 PM CDT
FRIDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS: WEST TO NORTHWEST WINDS INCREASE TO 35 KNOT GALES BY MID
  TO LATE THURSDAY AFTERNOON...THEN BACK TO NORTHWEST GALES OF 40
  KNOTS THURSDAY NIGHT. WINDS WILL DIMINISH BELOW GALE FORCE
  LEVELS BY EARLY FRIDAY EVENING.

* WAVES: BUILD TO 3 TO 5 FEET THURSDAY AFTERNOON...AND 4 TO 7 FEET
  THURSDAY NIGHT...THEN 8 TO 12 FEET FRIDAY...HIGHEST TOWARD THE
  OPEN WATERS. WAVES WILL REMAIN ELEVATED INTO SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
WOOD
WWW.WEATHER.GOV/MKX

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this gale watch went out at Sep 28, 3:10 AM CDT, 16 minutes earlier.

Area forecast discussion, Sep 28, 3:10 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
310 AM CDT WED SEP 28 2011

.TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM TO HIGH.

FINALLY...THERE IS SOME CLOSURE COMING TO THIS PERSISTENTLY CLOUDY
AND SHOWERY WEATHER PATTERN...BUT IT WILL HAVE TO WAIT UNTIL
TONIGHT.  THE UPPER LOW HAS DRIFTED TO THE SRN TIP OF LAKE MICHIGAN
BUT WILL ONLY MAKE IT TO NE INDIANA BY DAYS END. STILL CLOSE ENOUGH
TO BRING NUMEROUS SHOWERS TO THE SOUTHEAST 1/3 OF THE FORECAST AREA
TODAY. THE DELTA-T OVER THE LAKE REMAINS AROUND 11C AND THIS WILL
CONTRIBUTE TO ENHANCED SHOWER DEVELOPMENT...AS IT HAS SINCE LAST
FRIDAY OR SATURDAY. CAN/T RULE OUT A SHOWER ACROSS THE WEST EITHER
AS THE MODELS SHOW SOME FRONTOGENESIS WRAPPING AROUND THE LOW AND
INTO THAT AREA. MINOR STUFF THOUGH. 925MB HAVE MODIFIED A BIT FROM
YESTERDAY...AND COUPLED WITH MORE BREAKS IN THE CLOUDS...HIGHS TODAY
WILL BE A FEW DEGREES HIGHER THAN YESTERDAY. THINK WE ARE FINALLY
SAFE TO GO DRY ACROSS THE AREA TONIGHT AS THE LOW BEGINS TO
ACCELERATE TO THE EAST IN RESPONSE TO THE NEXT VIGOROUS SHORT WAVE
DROPPING IN FROM THE NORTHWEST.

THURSDAY AND THURSDAY NIGHT - CONFIDENCE...MEDIUM
VIGOROUS SHORTWAVE WILL SHIFT SOUTHEAST FROM NORTHERN MINNESOTA TO
NORTHERN WISCONSIN. IMPRESSIVE DIFFERENTIAL CYCLONIC VORTICITY
ADVECTION WILL AFFECT SOUTHERN WISCONSIN. WARM TEMPS WILL PUMP UP
AHEAD OF THE STRONG SURFACE/850 FRONTS. 925 TEMPS REACH 15-16C SO
TEMPS IN THE SOUTHEAST MAY SNEAK INTO THE LOWER 70S PRIOR TO FROPA.
MODELS VARY ON TIMING OF FRONT BUT CONSENSUS IS LATE MORNING INTO
MIDDAY. MODELS SUGGEST NORTHERN/EASTERN CWA MORE VULNERABLE TO
SHOWERS WITH THE FRONTS/ CVA AND 700 OMEGA. MAIN STORY WILL BE THE
INCREASING NORTHWEST WINDS FROM THURSDAY AFTERNOON RIGHT INTO
THURSDAY NIGHT. 925 WINDS INCREASE TO NEAR 50 KNOTS ON THE GFS WHILE
THE NAM AND ECMWF A BIT MORE CONSERVATIVE AT 40 TO 45 KNOTS. EITHER
WAY VERY WINDY AND AN ADVISORY WILL LIKELY BE NEEDED. SECONDARY VORT
MAX SHIFTING SOUTH COMBINED WITH EAST/WEST SURFACE TROUGH WILL KEEP
THE SHRA POTENTIAL GOING INTO THURSDAY NIGHT.

FRIDAY AND FRIDAY NIGHT - CONFIDENCE...MEDIUM
SURFACE LOW NEAR EASTERN GREAT LAKES WEAKENS AND CONTINUES TO LIFT
TO THE NORTHEAST US. MEANWHILE SURFACE HIGH APPROACHES FROM THE
PLAINS. PRESSURE GRADIENT STILL SOMEWHAT TIGHT IN THE MORNING BUT
RELAXES AS THE DAY WEARS ON. SURFACE HIGH EXERTS MORE INFLUENCE INTO
FRIDAY NIGHT. MODELS SHOWING SOME LINGERING 925 WINDS THROUGH THE
NIGHT BUT NAM PRETTY AGGRESSIVE ON PRETTY STRONG LOW LEVEL INVERSION
SETTING UP. GFS LESS SO ON THIS FRONT. BEARS WATCHING FOR FROST
POTENTIAL ESPECIALLY IN THE SOUTH CENTRAL AREAS WHERE SURFACE HIGH
AND LIGHTER WIND REGIME MOST LIKELY TO BE. AIRMASS WILL BE
SUFFICIENTLY COLD WITH 925 TEMPS DOWN TO 1-3C.

SATURDAY THROUGH MONDAY - CONFIDENCE...MEDIUM
INCREASING 500 HEIGHTS THIS PERIOD WITH SURFACE HIGH GRADUALLY
SHIFTING SOUTHEAST AND SETTING UP A RETURN SOUTHWEST FLOW WITH
STEADY 850 WARM AIR ADVECTION. GFS MOST PRONOUNCED ON AMPLITUDE OF
UPPER RIDGE WHILE THE ECMWF/GEMNH FLATTEN RIDGE MONDAY INTO MONDAY
NIGHT. IN FACT ECMWF SLIDES A BOUNDARY SOUTH INTO THE AREA MONDAY
NIGHT SO SOME SLIGHT POPS TO ACCOUNT FOR THIS.

TUESDAY - CONFIDENCE...LOW
BIG DISAGREEMENT BETWEEN ECMWF AND GFS AT THIS RANGE AS GFS
CONTINUES TO MAINTAIN THE SOUTHERLY FLOW AHEAD OF PLAINS LOW WHILE ECMWF
HAS NE WINDS WITH SURFACE HIGH PUSHING FRONT TO THE SOUTH.

&&

.AVIATION/12Z TAFS/...THE COMPLICATED CIGS/VSBY FORECAST CONTINUES TODAY
AS THE STUBBORN CUTOFF LOW PRESSURE SYSTEM ONLY MOVES FROM THE
SOUTHERN TIP OF LAKE MICHIGAN TO NE INDIANA TODAY. WRAP AROUND
MOISTURE/SHOWERS WILL BRING MAINLY MVFR CONDITIONS TO THE
SOUTHEAST CORNER OF THE STATE...BUT AT TIMES WILL LIFT INTO THE
VFR CATEGORY AS POCKETS OF DRIER AIR/SUBSIDENCE ROTATE THROUGH. IN
CONTRAST...SOME OF THE HEAVIER SHOWERS MAY ALSO LOWER CIGS/VSBYS
BRIEFLY TO IFR LEVELS. ACROSS THE WESTERN CWA...BREAKS IN THE
OVERCAST WILL ALLOW AREAS OF MVFR TO IFR VSBYS DUE TO FOG THROUGH
ABOUT 15Z THIS MORNING. THEREAFTER...VFR CONDITIONS ARE EXPECTED.
BY THIS EVENING...THE LOW WILL BEGIN TO ACCELERATE TO THE
EAST...BRINGING VFR CONDITIONS TO MOST PLACES FOR THE EVENING.
SOME LIGHT FOG LATER TONIGHT MAY RESULT IN VSBYS REACHING MVFR
LEVELS FOR A TIME.

&&

.MARINE...THE MAIN STORY FOR THE MARINE ENVIRONMENT WILL BE THE GALE
TO NEAR STORM FORCE WINDS EXPECTED LATER THURSDAY AFTERNOON
THROUGH FRIDAY AFTERNOON AS A NEW AND POTENT LOW PRESSURE SYSTEM
DROPS INTO THE GREAT LAKES. A GALE WATCH HAS BEEN POSTED FROM 4 PM
THURSDAY THROUGH 7 PM FRIDAY EVENING. A TIGHT PRESSURE GRADIENT IN
THE WAKE OF AN ASSOCIATED STRONG COLD FRONT PASSING THROUGH BY MID
AFTERNOON ON THURSDAY WILL TAKE HOLD OF THE AREA. STRONG NORTHWEST
WINDS TO 30 KNOTS ARE EXPECTED THURSDAY AFTERNOON THROUGH
FRIDAY...WITH GUSTS UP TO 40 KNOTS POSSIBLE. HIGH WAVES ARE
EXPECTED AS WELL GIVEN THE STRONG WINDS...PERHAPS LASTING INTO
SATURDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...GALE WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY EVENING FOR
     LMZ643>646.

&&

TODAY/TONIGHT AND AVIATION/MARINE...DAVIS
THURSDAY THROUGH TUESDAY...COLLAR
Hazardous weather outlook, Sep 27, 8:35 PM CDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
835 PM CDT TUE SEP 27 2011

WIZ046-047-051-052-056>060-062>072-290145-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
835 PM CDT TUE SEP 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE LAKE SHORE COUNTIES OF
SOUTHEAST WISCONSIN. SMALL HAIL MAY ACCOMPANY THESE THUNDERSTORMS.

LOCALIZED DENSE FOG IS POSSIBLE OVER PARTS OF SOUTH CENTRAL
WISCONSIN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

BRISK NORTHWEST WINDS WILL ARRIVE THURSDAY AFTERNOON AFTER A COLD
FRONTAL PASSAGE. WINDS WILL GUST TO 35 TO 45 MPH FROM THURSDAY
AFTERNOON INTO FRIDAY.  A WIND ADVISORY MAY BE NEEDED.

FROST IS POSSIBLE OVER PORTIONS OF SOUTH CENTRAL WISCONSIN LATE
FRIDAY NIGHT AND EARLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED IN THE NEXT SEVEN DAYS.

LMZ643>646-290145-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
835 PM CDT TUE SEP 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED DUE TO THE UNSTABLE CONDITIONS
CREATED BY THE RELATIVELY WARM WATERS OF LAKE MICHIGAN INTERACTING
WITH LOW PRESSURE OVER FAR SOUTHERN LAKE MICHIGAN. SMALL HAIL MAY
ACCOMPANY THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

A GALE WARNING WILL LIKELY BE NEEDED THURSDAY AFTERNOON THROUGH
FRIDAY...FOR NORTHWESTERLY GALES IN THE WAKE OF A STRONG COLD FRONT.
HIGH WAVES WILL ALSO BE GENERATED ESPECIALLY TOWARD OPEN WATER. A
SMALL CRAFT ADVISORY WILL THEN LIKELY BE NEEDED FRIDAY NIGHT AND
SATURDAY AS THE WINDS AND WAVES GRADUALLY DIMINISH.

WWW.WEATHER.GOV/MKX

MBK

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 3:16 PM CDTWind AdvisoryMKXColumbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 14 more34 hr
Sep 28, 3:56 PM CDTGale WarningMKX27 hr

Nearby

Gale Watches in Wisconsin, 2011Every gale watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.